Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

July 15, 2021Rock Island County, Illinois

NWS Quad Cities, IA issued this special weather statement at Jul 15, 2021, 1:01 AM CDT for Rock Island County, Illinois. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 1:01 AM CDT (06:01 UTC)
Expired
Jul 15, 2021, 2:30 AM CDT
In force
89 min
Issued by
NWS Quad Cities, IA

County Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 15 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
3.2
Supercell composite
23.4

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS83 KDVN 150601
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
101 AM CDT Thu Jul 15 2021

ILC073-161-IAC163-150730-
Rock Island-Henry-Scott-
101 AM CDT Thu Jul 15 2021

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT SOUTHEASTERN ROCK
ISLAND...NORTHWESTERN HENRY AND CENTRAL SCOTT COUNTIES UNTIL 230 AM
CDT...

At 101 AM CDT, radar indicated heavy rain from thunderstorms falling
over Rock Island. These thunderstorms with heavy rain are nearly
stationary.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Colona, Milan, Le Claire, Coal Valley, Hampton, Port Byron,
Buffalo, Rapids City, Riverdale, Oak Grove, Cleveland, Taylor Ridge
and Warner.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 289 and 306.
 Interstate 80 in Illinois between mile markers 1 and 13.
 Interstate 74 in Illinois between mile markers 1 and 19.
 Interstate 88 between mile markers 1 and 3.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is also occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4138 9070 4164 9070 4164 9027 4136 9027
TIME...MOT...LOC 0601Z 302DEG 2KT 4151 9060 

$$

Gibbs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 12:22 AM CDT, 39 minutes earlier.

Area forecast discussion, Jul 15, 12:22 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1222 AM CDT Thu Jul 15 2021

...06Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 230 PM CDT Wed Jul 14 2021

Showers and thunderstorms continue though the afternoon along and
east of the Mississippi River, with a greater chance this evening
through tonight through much of the area. Severe thunderstorms
are possible. The Storm Prediction Center has us in an Enhanced
Risk for severe weather today through tonight, with a Slight Risk
extending down to Interstate 80. Currently, temperatures are
sitting in the mid 80s, coupled with dew points in the mid 70s.
This is creating a very muggy environment, favorable for storms
through the evening. Areas to the north are much cooler, in the
low 70s and upper 60s, owing to the line of showers and heavy
storms that moved through. Cut down on max temperatures due to
the amount of cloud cover produced by morning and early afternoon
convection. Gusty southerly winds will be seen through the
evening, as we are within the warm sector of the slowly passing
low pressure system sliding through our north. The strong LLJ
continues to pump through the region, providing support for
further development and maintenance of thunderstorms through the
night.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 230 PM CDT Wed Jul 14 2021

Potent little upper shortwave pushes through the upper Midwest
tonight, with the attendant surface low trailing through our north.
The low is very slow moving and nearly stalled out, where its
boundaries will be the focus for thunderstorms tonight. Plenty of
instability will be present tonight, coupled with many sources of
surface and upper level forcing, which will help to develop and
maintain thunderstorms through the night. Storms have the potential
to be strong to severe, with main severe hazards being hail and
severe wind gusts over night.

Compared to previous model runs, the convective system from
earlier today was much farther south than was advertised
yesterday. With this said, it would seem that the boundary is a
bit farther south than models initially indicated, which can push
convective activity farther south into our area. Specifically, we
can see more activity between Highways 20 and 30. More recently,
short term guidance has been indicating favorable wind fields
within the vertical, which would lead to a little higher tornado
threat than was initially advertised. We will continue to monitor
this, as there is low confidence due to the lack of consistency
between guidance. High moisture content will also be found in much
of the area, especially ovenight. This will assist in generating
heavy rainfall for the areas experiencing thunderstorms. Again,
areas in the north have been very dry, making the ground pretty
solid. With this being the case, the ground won't be able to
handle really heavy rainfall rates and can turn into more runoff.
This would lead to flash flood concerns.

Given moderate instability and sufficient shear, we can see some
initially discrete supercells. Eventually, these storms are expected
to quickly grow upscale, where embedded supercell structures may
still exist. Prior to upscale growth, we will see our best chance
for all hazards, such as large hail, damaging winds, and even a few
tornadoes. As we transition into a more MCS structure, we will see
the hazards switch to damaging winds, torrential rainfall (1-3" rain
rates possible), and some embedded hail. After dark, the severe
threat will start to wind down, but the thunderstorms are expected
to continue through the night, slowly creeping south towards
Interstate 80. This will be due, in part, to the continuously strong
LLJ pumping air into the southward creeping cold front, enhancing
convergence over our area. With all storms, there will be frequent
lightning as well.

Tomorrow will be another stormy day for most, as the cold front
finally starts its departure from our area. There is still a risk
for severe weather, where the Storm Prediction Center has a Marginal
Risk for severe weather. Along with thunderstorms, we will still
have some anomalously high moisture content in the vertical profile,
which will aid in creating high rain rates, between 1-3" per hour
possible. The Weather Prediction Center has issued a Slight Risk for
Excessive rainfall, indicating that heavy rain is possible, which
can lead to flash flooding. The southern half of our forecast area
will be especially vulnerable, as these areas have seen several
inches of rain over the past couple weeks. This will lead to rapid
piling up of water in areas, especially if repeating thunderstorms

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 230 PM CDT Wed Jul 14 2021

Key Message:

1) Lingering showers and storms can be seen through part of Friday,
generally along and south of Interstate 80.

2) Upper ridge in west build east, leading to relatively dry and
seasonal weather though next week.

Friday Through Weekend...

Exiting wave from Thursday has a chance to lead to some residual
showers and storms through the forecast area. Some placement
differences exist between guidance, but the wave is progged to move
out by evening on Friday. As this wave exits, high pressure builds
into the area, leaving us dry through the remainder of the weekend.
This will be associated with a large upper ridge that sets up over
the upper Midwest and Plains. Within this ridge, long term guidance
indicates the potential for a cut of low to form beneath the ridge.
This can lead to some chances for precipitation, but currently looks
to be south of our area. The CMC wants to bring some spotty showers
through the area on Saturday, but it is an outlier compared to
guidance. With that in mind, will keep it dry over the weekend.
Temperatures will be below normal, sitting around and in the low
80s, and the humidity will be relatively pleasant.

Next Week...

Upper ridge begins to weaken and center over the Rockies, resulting
in broad northwest flow over the forecast area. This is reflected
well with long term guidance. With this pattern setting up, that can
open up the door for shortwaves into the area. With this said, low
level flow will not be from the south, limiting the flow of moisture
and heat into the area. Considering these factors, we should have a
relatively dry and quiet week with near normal temperatures.
Humidity will be relatively high through the week, as dew points are
progged to be near 70. As mentioned prior, this coupled with the
abundance of corn can lead to some higher humidity than currently
advertised.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1222 AM CDT Thu Jul 15 2021

A line of slow moving thunderstorms will continue moving through
eastern Iowa and northwest Illinois late tonight. These will
impact primarily the MLI and BRL terminals. Strong gusty winds are
possible for a brief period at BRL, otherwise, the main feature
from these storms will be very heavy rainfall and IFR conditions.
Rain and storms will gradually settle southward over the region
through Thursday, with an associated front bringing in MVFR
ceilings that may last through much of the day at the terminals.
Forecast confidence is low with ceiling trends and the potential
for fog early in the day. There will likely be an improvement to
VFR by evening, which is trended at all sites except MLI.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Sheets
Hazardous weather outlook, Jul 14, 3:03 AM CDT, 21 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
303 AM CDT Wed Jul 14 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
303 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms along and north of a Freeport, Illinois to Belle
Plaine, Iowa line. There is a slight risk as far south as a
Mendota, Illinois to Ottumwa, Iowa line.

Super cells and organized bowing segments are likely ahead of a
slow moving cold front, especially in the afternoon and evening.
The main threats will be damaging winds, large hail and isolated
tornadoes. There is the potential for flash flooding especially
where slow moving thunderstorms move repeatedly over the same
areas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday, there is a marginal risk for severe storms south of a
Rockford, Illinois to Bloomfield, Iowa line. The main threats will
be strong winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

In the hours before

Local storm report, Jul 14, 11:39 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     SPRINGBROOK             42.16N 90.48W
07/14/2021  E60 MPH          JACKSON            IA   PUBLIC

            LAW ENFORCEMENT RELAYING A PUBLIC REPORT OF
            60 MPH WINDS NEAR SPRINGBROOK.

&&

12
Local storm report, Jul 14, 11:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     4 NW LANGWORTHY         42.22N 91.27W
07/14/2021                   JONES              IA   EMERGENCY MNGR

            DAMAGE TO HOME AND MACHINE SHED. REPORT
            RELAYED BY EM. POSSIBLE TORNADO. TIME
            ESTIMATED FROM RADAR.

&&

PS
Local storm report, Jul 15, 12:40 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     LANARK                  42.10N 89.83W
07/15/2021                   CARROLL            IL   LAW ENFORCEMENT

            LARGE TREE BRANCH REPORTED DOWN JUST OUTSIDE
            OF TOWN.

&&
Local storm report, Jul 15, 12:50 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     KENT                    42.31N 89.90W
07/15/2021                   STEPHENSON         IL   LAW ENFORCEMENT

            TREE REPORTED TO BE BLOWN DOWN.

&&
Local storm report, Jul 15, 12:52 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     1 SSE FREEPORT          42.28N 89.63W
07/15/2021                   STEPHENSON         IL   LAW ENFORCEMENT

            AT LEAST ONE TREE REPORTED TO BE BLOWN DOWN
            IN FREEPORT.

&&
Special weather statement, Jul 15, 1:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
101 AM CDT Thu Jul 15 2021

ILC073-161-IAC163-150730-
Rock Island-Henry-Scott-
101 AM CDT Thu Jul 15 2021

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT SOUTHEASTERN ROCK
ISLAND...NORTHWESTERN HENRY AND CENTRAL SCOTT COUNTIES UNTIL 230 AM
CDT...

At 101 AM CDT, radar indicated heavy rain from thunderstorms falling
over Rock Island. These thunderstorms with heavy rain are nearly
stationary.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Colona, Milan, Le Claire, Coal Valley, Hampton, Port Byron,
Buffalo, Rapids City, Riverdale, Oak Grove, Cleveland, Taylor Ridge
and Warner.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 289 and 306.
 Interstate 80 in Illinois between mile markers 1 and 13.
 Interstate 74 in Illinois between mile markers 1 and 19.
 Interstate 88 between mile markers 1 and 3.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is also occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4138 9070 4164 9070 4164 9027 4136 9027
TIME...MOT...LOC 0601Z 302DEG 2KT 4151 9060

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:28 PM CDTTornado WarningDVNBuchanan, Delaware17 min
Jul 14, 7:37 PM CDTSevere Thunderstorm WarningDVNBenton, Linn38 min
Jul 14, 7:40 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware35 min
Jul 14, 7:43 PM CDTTornado WarningDVNBenton32 min
Jul 14, 7:43 PM CDTTornado WarningDVNBuchanan, Delaware32 min
Jul 14, 7:53 PM CDTTornado WarningDVNBenton27 min
Jul 14, 8:11 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque19 min
Jul 14, 8:14 PM CDTSevere Thunderstorm WarningDVNBenton, Linn46 min
Jul 14, 8:19 PM CDTTornado WarningDVNBenton, Linn22 min
Jul 14, 8:31 PM CDTTornado WarningDVNBenton, Linn29 min
Jul 14, 8:56 PM CDTTornado WarningDVNDelaware, Linn49 min
Jul 14, 9:08 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa32 min
Jul 14, 9:29 PM CDTTornado WarningDVNDelaware, Jones46 min
Jul 14, 10:02 PM CDTTornado WarningDVNJones43 min
Jul 14, 10:14 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn46 min
Jul 14, 10:34 PM CDTTornado WarningDVNCedar26 min
Jul 14, 10:41 PM CDTSevere Thunderstorm WarningDVNJackson49 min
Jul 14, 10:52 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones, Scott38 min
Jul 14, 11:10 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson50 min
Jul 15, 8:58 AM CDTSpecial Weather StatementDVNHenry, Jefferson47 min
Jul 15, 5:23 PM CDTSpecial Weather StatementDVNClinton37 min
Jul 14, 11:41 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson34 min
Jul 15, 12:05 AM CDTSevere Thunderstorm WarningDVNStephenson25 min
Jul 15, 12:07 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside23 min
Jul 15, 1:51 PM CDTSpecial Weather StatementDVNMcDonough39 min
Jul 15, 2:31 PM CDTSpecial Weather StatementDVNMcDonough29 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.